Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 8, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Jul 19, 2021, 9:19 AM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jul 19, 2021, 1:00 PM CDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2021, 9:19 AM CDT (14:19 UTC)
- In effect from
- Jul 19, 2021, 1:00 PM CDT
- Expired
- Jul 20, 2021, 7:29 PM CDT
- In force
- 30 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WGUS64 KHUN 191419 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 919 AM CDT Mon Jul 19 2021 ALZ001>010-TNZ076-096-097-201200- /O.NEW.KHUN.FF.A.0008.210719T1800Z-210720T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 919 AM CDT Mon Jul 19 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY MORNING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * From 1 PM CDT this afternoon through Tuesday morning. * Numerous showers and a few thunderstorms are expected today along a stationary front with widespread rainfall totals of 1 to 2 inches and isolated totals up to 4 to 5 inches. Heavy rain last weekend has saturated soils, and rain rates will likely exceed absorption rates, leading to potential flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 30
5 follow-up statements
943 WGUS64 KHUN 200525 FFAHUN Flood Watch National Weather Service Huntsville AL 1225 AM CDT Tue Jul 20 2021 ALZ001>010-TNZ076-096-097-201200- /O.CON.KHUN.FF.A.0008.000000T0000Z-210720T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 1225 AM CDT Tue Jul 20 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Until 7 AM CDT this morning. * Numerous showers and a few thunderstorms are expected to continue after midnight and through 7 AM on Tuesday, producing an additional inch or locally higher amounts over portions of northern Alabama. This is occurring along a stationary front that has already produced rainfall totals of 2 to 5 inches of rainfall across much of northern Alabama with locally higher amounts up to 8 inches this past weekend into Monday. This recent heavy rain has saturated soils in these areas, continuing the potential for additional flash flooding through 7 AM on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KTW
353 WGUS64 KHUN 200830 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 330 AM CDT Tue Jul 20 2021 ALZ001>010-TNZ076-096-097-210300- /O.EXT.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 330 AM CDT Tue Jul 20 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH 10 PM THIS EVENING... The Flash Flood Watch is now in effect for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through this evening. * Numerous showers and a few thunderstorms are expected to redevelop this morning into the afternoon hours, before dissipating. This activity could produce another 1 to 2 inches of rainfall with locally heavier amounts possible over parts of northern Alabama. This is occurring along a stationary front that has already produced rainfall totals of 2 to 5 inches of rainfall across much of northern Alabama with locally higher amounts up to 8 inches this past weekend into Monday. This recent heavy rain has saturated soils in these areas, continuing the potential for additional flash flooding through 10 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KTW
967 WGUS64 KHUN 201356 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 856 AM CDT Tue Jul 20 2021 ALZ016-202200- /O.EXA.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cullman- Including the cities of Cullman 856 AM CDT Tue Jul 20 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING... The National Weather Service in Huntsville has expanded the * Flash Flood Watch to include a portion of north central Alabama, including the following area, Cullman. * Through this evening. * Numerous showers and a few thunderstorms are expected to redevelop this morning into the afternoon hours, before dissipating. This activity could produce another 1 to 2 inches of rainfall with locally heavier amounts possible over parts of northern Alabama. This is occurring along a stationary front that has already produced rainfall totals of 2 to 5 inches of rainfall across much of northern Alabama with locally higher amounts up to 8 inches this past weekend into Monday. This recent heavy rain has saturated soils in these areas, continuing the potential for additional flash flooding through 10 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ALZ001>010-TNZ076-096-097-202200- /O.CON.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 856 AM CDT Tue Jul 20 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through this evening. * Numerous showers and a few thunderstorms are expected to redevelop this morning into the afternoon hours, before dissipating. This activity could produce another 1 to 2 inches of rainfall with locally heavier amounts possible over parts of northern Alabama. This is occurring along a stationary front that has already produced rainfall totals of 2 to 5 inches of rainfall across much of northern Alabama with locally higher amounts up to 8 inches this past weekend into Monday. This recent heavy rain has saturated soils in these areas, continuing the potential for additional flash flooding through 10 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RSB
727 WGUS64 KHUN 202155 FFAHUN Flood Watch National Weather Service Huntsville AL 455 PM CDT Tue Jul 20 2021 ALZ001>010-016-TNZ076-096-097-210300- /O.CON.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 455 PM CDT Tue Jul 20 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Until 10 PM CDT this evening. * Widespread showers and a few thunderstorms will be possible this evening, with heavy rainfall likely. This will lead to flash flooding in a few locations, especially when rainfall repeatedly affects the same areas for an extended period of time. These showers and storms will not move much, or will do so slowly, so the flash flood threat will remain through 10PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 12
292 WGUS64 KHUN 210029 FFAHUN Flood Watch National Weather Service Huntsville AL 729 PM CDT Tue Jul 20 2021 ALZ001>010-016-TNZ076-096-097-210130- /O.CAN.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 729 PM CDT Tue Jul 20 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ 12
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 6:08 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 19, 6:08 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 608 AM CDT Mon Jul 19 2021 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 244 AM CDT Mon Jul 19 2021 Current radar imagery indicates widespread showers across the Tennessee Valley early this morning. So far, have not seen any lightning with this activity. These showers are developing in a saturated atmosphere to the south of an E-W surface front. PW values this morning are around 2 inches. These values are near the 90th percentile for late July. This saturated atmosphere is leading to lapse rates near moist adiabatic and these weak lapse rates are the main reason for the lack of thunderstorms this morning. Some of this rainfall this morning could lead to localized flash flooding and will have to monitor conditions throughout much of the day. After widespread heavy rainfall on Sunday, the ground is saturated in several locations and it will not take much additional rainfall to produce flash flooding. Held off on a Flash Flood Watch due to some uncertainty around how widespread the flooding might be. However, do anticipate that Flash Flood Warnings will be needed at some point later today. Models indicate that the front will continue to slowly sink southward. The upper level pattern will feature a broad area of troughing across the Southeastern U.S. with a positively tilted shortwave trough extending from the Mid-Mississippi River Valley southwestward into the southern Plains. Models depict an area of low pressure developing along the surface boundary across northwest Alabama later today. This area of low pressure will aid in additional low-level convergence and lift. Expect mostly showers today with a few rumbles of thunder. With the saturated atmosphere, any storm that does form will produce very heavy rainfall. Due to the widespread cloud cover and precipitation forecast today, highs will be on the cooler side in the mid 70s to low 80s. .SHORT TERM...(Tonight through Wednesday) Issued at 244 AM CDT Mon Jul 19 2021 The cold front will most likely bisect the forecast area overnight. The area of low pressure along the front will be located over northeast Alabama. Additionally, the positively tilted trough to the west will lead to southwesterly flow aloft overnight with PW values still around 2 inches. Overall, there could be some drier conditions behind the front for northwestern portions of the area overnight but continued with elevated PoPs during the overnight hours. Again, lapse rates will be near moist adiabatic in the saturated atmosphere and expect mostly showers with a few rumbles of thunder. Low temperatures will remain elevated in the mid 60s to low 70s. The front will continue to bisect the forecast area on Tuesday. PW values will remain around 2 inches. There are a few models that show some slight reductions in PW values over northwest Alabama (to the north of the front), but these reductions are not significant. Southwesterly flow aloft will continue and the Tennessee Valley will be in the right entrance region of a weak 40 kt 300 mb jet. Therefore, expect elevated PoPs will continue on Tuesday with PoPs around 70-80%. Will have to watch for the potential for Flash Flooding again on Tuesday given the similar atmospheric conditions. High temperatures will be on the cool side again with persistent cloud cover and precipitation. Highs will be in the upper 70s to low 80s. The first chance for lower PoPs will arrive Tuesday night as models depict the surface boundary making a little more progress to the south. PoPs will still be around 20-30% with lows in the mid to upper 60s. The surface boundary becomes rather diffuse by midweek and eventually washes out. This front will not bring in a break from the humidity and moisture across the area. Dewpoints on Wednesday will still be in the low 70s with PW values around 2 inches again. Wednesday will feature the highest PoPs during the peak heating. Highs will be a bit warmer with less cloud cover forecast on Wednesday. Highs will climb into the mid to upper 80s. .LONG TERM...(Wednesday night through Sunday) Issued at 244 AM CDT Mon Jul 19 2021 Northwesterly flow will feature throughout much of the long-term forecast period. Ridging develops across the Desert Southwest with troughing across the East Coast. Temperatures will slowly warm throughout the long-term forecast period as the ridge to the west tries to expand eastward. Highs on Thursday will be in the mid to upper 80s with upper 80s to low 90s for highs by Saturday. Chances for showers and storms will generally be diurnally driven with highest PoPs during the peak heating of the day with lower chances overnight. However, with northwesterly flow, there could be weak shortwaves from time to time that could influence PoPs from day to day. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 608 AM CDT Mon Jul 19 2021 VFR conditions currently at HSV with MVFR conditions at MSL. Expect these VFR conditions will be temporary with MVFR/IFR conditions returning by 14z. Looking at current radar imagery, there could be a brief break this morning in the precipitation before showers return around 15-16z. There could be a few rumbles of thunder late this afternoon but do not have enough confidence to include VCTS at this time. Showers and MVFR conditions will persist throughout much of the TAF period. IFR ceilings will be possible after 06-08z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...MA SHORT TERM...MA LONG TERM...MA AVIATION...MA For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 19, 2:52 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 252 AM CDT Mon Jul 19 2021 ALZ001>010-016-TNZ076-096-097-192300- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 252 AM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Heavy rainfall from widespread showers and storms will lead to the potential for flash flooding today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Heavy rainfall from widespread showers and storms will lead to the potential for flash flooding on Tuesday. Scattered chances of showers and storms will continue through Saturday. .SPOTTER CALL TO ACTION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However...timely reports of flooding will be greatly appreciated.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:09 PM CDT | Special Weather Statement | HUN | Madison | 36 min |
| Jul 18, 7:16 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Jul 18, 7:20 PM CDT | Special Weather Statement | HUN | Limestone | 40 min |
| Jul 18, 7:44 PM CDT | Special Weather Statement | HUN | Franklin | 46 min |
| Jul 18, 9:07 PM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
Nearby
Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.